Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 464, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 18, 2002, 8:16 PM CDT for Archer County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 8:16 PM CDT (01:16 UTC)
- Expired
- Sep 18, 2002, 9:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Archer County, TX
The radar
The Altus AFB radar (KFDR), 68 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 8:35 PM CDT | Hail 0.88 | Mankins, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
558 WUUS54 KOUN 190116 SVROKC TXC009-190200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 816 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARCHER COUNTY IN NORTHERN TEXAS * UNTIL 900 PM CDT * AT 816 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER DUNDEE...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE DUNDEE...HOLLIDAY...LAKE DIVERSION AND MANKINS HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3384 9897 3364 9897 3368 9853 3384 9853 MAXWELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:48 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Sep 18, 3:48 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 348 PM CDT WED SEP 18 2002 WITH SURFACE FRONT AND UPPER SYSTEM APPROACHING... CHANCES LOOK GOOD FOR RAIN IN MOST AREAS TONIGHT. ALTHOUGH WE ARE STARTING OFF WITH A BIT OF A CAP TO OVERCOME... THINK THAT CAP WILL BE LESS OF AN ISSUE AS THE UPPER TROF MOVES TOWARD THE AREA. AM IMPRESSED WITH THE AMOUNT OF CONVECTION DEVELOPING IN NEW MEXICO AND WEST TEXAS AND WILL SEE HOW THINGS DEVELOP THIS EVENING AS THIS LIFT HITS BETTER MOISTURE OVER OKLAHOMA. WILL KEEP VERY HIGHS POPS MOST AREAS TONIGHT. THE MODELS HAVE BEEN SLOWING THE PROGRESS OF THE UPPER SYSTEM AND WITH LINGERING MOISTURE BEHIND THE FRONT HAVE INCREASED THE POPS THURSDAY AND INTO THURSDAY NIGHT. BUMPED MAX TEMPERATURES DOWN FOR FRIDAY AS 850 MB TEMPERATURES REMAIN COOL. MADE FEW CHANGES TO THE EXTENDED. ...SPEG. OKC 68 74 54 78 / 80 50 20 10 HBR 65 72 52 79 / 80 20 10 0 SPS 69 79 55 83 / 70 40 0 0 GAG 57 64 48 77 / 70 30 10 10 PNC 66 72 52 77 / 80 50 30 10 DUA 72 81 57 81 / 40 70 40 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Sep 18, 7:19 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 3 E VERA TX 60 MPH WIND GUST
09/18/02 KNOX REPORTED BY SPOTTER
0715 PM 4 W ARAPAHO OK 1.25 INCH HAIL
09/18/02 CUSTER REPORTED BY SPOTTER
TYLocal storm report, Sep 18, 7:23 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 5 SW BUTLER OK 80 MPH WIND GUST
09/18/02 CUSTER REPORTED BY MESONET.
TYLocal storm report, Sep 18, 7:34 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM MANGUM OK WIND DAMAGE
09/18/02 GREER WINDOWS BLOWN OUT. NUMEROUS
TREES DOWNED. ROOF DAMAGE.
REPORTED BY MANGUM EOC.
TYLocal storm report, Sep 18, 7:46 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM JEFFERSON OK 60 MPH WIND GUST
09/18/02 GRANT NWS COOP OBSERVER
FMLocal storm report, Sep 18, 7:51 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 5 NE SEYMOUR TX 60 MPH WIND GUST
09/18/02 BAYLOR REPORTED BY AMATEUR RADIO.
0730 PM 5 NE SEYMOUR TX 60 MPH WIND GUST
09/18/02 BAYLOR REPORTED BY AMATEUR RADIO.
TYLocal storm report, Sep 18, 7:55 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 3 N PUTNAM OK 74 MPH WIND GUST
09/18/02 DEWEY REPORTED BY MESONET.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:28 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 47 min |
| Sep 18, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 52 min |
| Sep 18, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 47 min |
| Sep 18, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.